Islet transplantation can now result in markedly improved metabolic control for a subset of individuals with “brittle” type 1 diabetes. Yet, the immunosuppression required to prevent allograft rejection may come at a high price. We report the first case of an islet transplant recipient with sirolimus-induced interstitial pneumonitis.

A 59-year-old woman with type 1 diabetes since age 7 years became insulin independent after two islet infusions. She developed a gradually worsening, nonproductive cough 68 weeks after transplantation. At that time, her medication consisted of sirolimus, tacrolimus, filgrastim, aspirin, pravastatin, magnesium, calcium, nitrofurantoin, and levetiracetam. Chest auscultation and a radiograph were both unremarkable. Nitrofurantoin was discontinued because it has been associated with chemical pneumonitis. Computer tomography imaging 3 months after onset of her symptoms revealed patchy, nonsegmental air space disease in the basilar segments of both lower lobes and the superior segment of the left lower lobe. Pulmonary function tests showed a restrictive pattern. The patient had a mild fever and marked fatigue in addition to the worsening cough. A bronchial lavage showed a frail mucosa but no evidence for an infectious process. Empiric quinilone therapy was administered for a total of 14 days with no clinical improvement. The erythrocyte sedimentation rate steadily increased to a maximum of 100 mmHg/h, while the white blood cell count remained low (2.87 K/μl). Drug-induced pneumonitis was suspected. Faced with a diagnostic lung biopsy vice discontinuing sirolimus, the patient opted for the latter. We did not introduce an alternative immunosuppressive regimen due to the patient’s clinical course, one complicated by myelosuppression, hypertension, hyperlipidemia, and other drug-induced complications. Instead, we initiated treatment with long-acting insulin anticipating islet allograft rejection. All drug-related symptoms resolved within 2 weeks, and both the computer tomography findings and the pulmonary function tests normalized within 3 months. The patient reverted to insulin dependency, but strikingly, she continues to display endogenous insulin secretion (C-peptide of 1.1 ng/ml) 9 months after discontinuing all immunosuppression.

Approximately 50 cases of sirolimus-induced pneumonitis have been reported, including at least one death (14). Most have been renal allograft recipients, but individuals with lung, liver, and heart transplants have also been affected. In most individuals, sirolimus trough concentrations ranged between 15 and 30 ng/ml. The occurrence of interstitial pneumonitis in our patient is inconsistent with the presumed sirolimus dose effect because her trough levels were maintained between 6 and 10 ng/ml. The precise etiology underlying sirolimus-induced pneumonitis remains unknown, but it has been speculated that sirolimus might expose cryptic pulmonary antigens, triggering a lymphocytic alveolitis and interstitial pneumonitis (3).

We conclude that sirolimus-induced pneumonitis can occur at low trough levels and should be considered in the differential diagnosis of an islet transplant recipient presenting with similar symptoms.

1.
Mahalati K, Murphy D, West M: Bronchiolitis obliterans and organizing pneumonia in renal transplant recipients.
Transplantation
69
:
1531
–1532,
2000
2.
Singer SJ, Tiernan R, Sullivan EJ: Interstitial pneumonitis associated with sirolimus therapy in renal-transplant recipients.
N Engl J Med
343
:
1815
–1816,
2000
3.
Morelon E, Stern M, Israel-Biet D, Correas JM, Danel C, Mamzer-Bruneel MF, Peraldi MN, Kreis H: Characteristics of sirolimus-associated interstitial pneumonitis in renal transplant patients.
Transplantation
72
:
787
–790,
2001
4.
McWilliams TJ, Levvey BJ, Russell PA, Milne DG, Snell GI: Interstitial pneumonitis associated with sirolimus: a dilemma for lung transplantation.
J Heart Lung Transplant
22
:
210
–213,
2003